Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 60, NWS Gaylord, MI

June 30, 2017

NWS Gaylord, MI issued this small craft advisory at Jun 30, 2017, 1:13 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2017, 1:13 PM EDT (17:13 UTC)
Expired
Jun 30, 2017, 9:00 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

650 
WHUS73 KAPX 301713
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
113 PM EDT FRI JUN 30 2017

LHZ348-349-010100-
/O.NEW.KAPX.SC.Y.0060.170630T1713Z-170701T0100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
113 PM EDT FRI JUN 30 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
1 follow-up statement
661 
WHUS73 KAPX 302017
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT FRI JUN 30 2017

LHZ348-349-010100-
/O.CON.KAPX.SC.Y.0060.000000T0000Z-170701T0100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
417 PM EDT FRI JUN 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 30, 10:40 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 10:40 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1040 AM EDT Fri Jun 30 2017

.UPDATE...
Issued at 1039 AM EDT Fri Jun 30 2017

Morning water vapor imagery/regional radar plots reveal yet
another short wave rotating up through the western U.P. into Lake
Superior...complete with spotty showers rolling up through that
area. Otherwise...broad surface low pressure remains situated
across the northern lakes region with an ill-defined front arcing
down across northern lower Michigan and back into Wisconsin.
Abundant cloud cover remains draped across eastern upper and the
tip of the mitt...but clouds have been thinning nicely over the
last few hours across the bulk of northern lower Michigan.

A few showers remain possible across eastern upper Michigan
through the day as aforementioned short wave crosses through the
region. Across northern lower Michigan...we have dried/cooled a
little bit in the low levels over the last 24 hours with a bit of
a capping inversion noted around 775 MB on this mornings 12Z
sounding. Daytime heating may be over to overcome that eventually
with development of some skinny MLCAPE (<500 J/KG per forecast
soundings) by mid to late day...particularly across the E/SE
parts of the CWA where low level moisture will be more plentiful.
So...there will be an opportunity for some showers/isolated
thunder to bubble up this afternoon across that area. Strong mid
level flow might support a low end severe threat with any
storms...but given the rather meager instability...better severe
threat will be downstate.

&&

.NEAR TERM...(Today through Tonight)
Issued at 405 AM EDT Fri Jun 30 2017

High impact weather potential: Possible thunderstorms this afternoon
and evening, mainly near Saginaw Bay.

Pattern synopsis and forecast:

Shallow upper troughing was seen across the heart of the country
with several shortwaves/vorticity centers from Colorado through the
Great Lakes. Sfc low pressure was seen in far eastern Lake Superior
with a warm front extending into the NE conus and a cold front
stretching from eastern upper back through Wisconsin and Iowa.
Pockets of showers and storms were seen in the warm sector, mainly
associated with the individual shortwaves. The strongest of storms
were noted well SW of nrn Michigan, cruising across Kansas and
Missouri where the instability was greatest and where there was
decent upper divergence in the right entrance region of an upper
level jet. Nrn Michigan was pretty quiet early this morning, with
the closest wave crossing SE lower Michigan, which was producing
some showers near Saginaw Bay, while some spits of light rain and
drizzle associated with the sfc low was impacting Chippewa county.
Most of nrn Michigan being in the warm sector has resulted in a mild
night with current 3am temperatures largely in the 60s.

The sfc low will gradually work into Quebec this afternoon and
tonight, dragging the cold front down into the srn CWA this
afternoon before another weak sfc low is expected to develop on this
frontal boundary and lift up into lower Michigan tonight. Showers
will be developing/maintaining with the individual shortwaves, and
during during peak heating ahead of the cold front which makes it
into srn Lake Michigan/IN/IL tonight. It's quite difficult to
identify each individual wave and when they are expected to roll
through nrn Michigan, and thus really, a stray shower is possible at
any time through tonight. However, the best chances are certainly
going to be with the front across the SE CWA this afternoon and
evening where the front will be with peak heating, as well as with
low level convergence due to possible lake breeze development, which
includes interior eastern upper Michigan. After modifying fcst
soundings, can see as much as 1000j/kg of MLCAPE nearer to Saginaw
Bay, where moisture pooling will be greatest just ahead of the
front. Shortwave activity that rolls through ought to be able to
erode the warm capping layer around 800mb to fire off some showers
and storms. Sfc-6km bulk shear of 40kts is pretty decent, but the
instability is fairly marginal for severe storms, but could see a
low end potential for a severe storm or two with wind being the main
threat, and to a lesser degree, large hail.

Highs around 70F in eastern upper to the lower 80s in the SE CWA.
Lows tonight will be cooler being behind the front, in the low 50s
in eastern upper to the lower 60s near Saginaw Bay.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 405 AM EDT Fri Jun 30 2017

More of the same with the longwave trough remaining in place. So
with a northwest flow aloft, there is the possibility that upper
level disturbances could spark a few showers and thunderstorms just
about any time. Convection is shown to remain focused mainly
southeast of the forecast area Saturday closer to a stalled out
frontal boundary. However, can not totally rule out an instability
shower Saturday afternoon. Better chances appear to be on Sunday
from a short wave moving through the flow. Temperatures will be a
few degrees below early July "normals".

.LONG TERM...(Sunday night through Thursday)
Issued at 405 AM EDT Fri Jun 30 2017

The longwave trough slowly relents leading to a nearly zonal flow
aloft (and decently high heights) through much of the period. Still
possible that a rogue short wave moving through the flow could kick
off a few showers or storms pretty much at any time. Although the
blend is pop free Monday (and for much of the period actually) can
not totally rule out a few mainly afternoon heating of the day
showers and perhaps storms. Extended models do show a southern
stream wave bringing chances for showers and storms Wednesday. Model
trends also have a cold front approaching on Thursday. All things to
keep in mind that although much of the current extended forecast is
shown as dry, it's definitely not a guarantee. Temperatures will
inch up to near early July "normals".

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 621 AM EDT Fri Jun 30 2017

Low pressure is moving slowly east across eastern Superior which
will drag a cold front into nrn lower today. A period of MVFR CIGS
is expected this morning at PLN before a typical diurnally driven
VFR cumulus field develops through morning. Showers and possibly a
few storms are expected to fire off across NE lower this
afternoon, possibly impacting APN.

Light westerly winds through the period, with more of an
onshore/lake breeze late this afternoon.

&&

.MARINE...
Issued at 405 AM EDT Fri Jun 30 2017

Sfc low pressure will drift across the region today into Saturday
with higher pressure settling in for the latter half of the weekend
and early next work week. The pressure gradient will remain loose
enough for there to be no foreseen wind/wave issues. Pockets of
showers and storms will be roaming around through this weekend until
the higher pressure arrives.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...TBA
NEAR TERM...SMD
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jun 30, 4:20 AM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
420 AM EDT Fri Jun 30 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-010830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
420 AM EDT Fri Jun 30 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms toward the
Saginaw Bay region this afternoon and evening, with strong wind
gusts the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are also a few thunderstorms possible during the afternoon
on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.